Don’t ever play around with your medication without a doctor or psychologist overseeing it. A few years ago, my psychologist had told me that the Prozac I was taking was a slow-acting drug, so that I could take the 20 mg pills that she prescribed me, or, if I felt I needed it, I could take 2 pills every other day, and this would in essence equate to me taking 30 mg every day. I did this for four years, taking the 30 mg option. Then, when my anxiety spiked earlier in the summer, I figured I could “play” with my dose again, and I started to take two 20 mg pills every day. What then resulted is probably the worst month or so of anxiety I have ever had.
Don’t do what I did.
I couldn’t take the worsening anxiety anymore, and made an appointment with my doctor, who was able to get down the issue right away.
See, Prozac is what we call an SSRI- a selective serotonin reuptake inhibitor. SSRIs are drugs that are used to treat anxiety and depression. The brain secrets serotonin, a neurotransmitter, and then it is detected by receptors in the brain. Once it is detected, it is re-absorbed back into the brain. SSRI drugs limit the re-absorbtion of serotonin into the brain, essentially tricking the brain into believing that it has more serotonin than it actually has.
SSRIs are all very similar to each other, as they all perform this same function. However, there are significant differences between them, as some are “activators” and some are “depressants.” Activators give you a little kick in the butt that is useful if you are suffering from depression and need the motivation to get moving. Depressants calm you down from anxiety.
Prozac is an activator. I was prescribed it when I was going through a period of depression. Now, I am predominately experiencing anxiety instead. Then, I needed an activator. Now, I no longer need to be activated, because I’m already too activated!
My doctor explained to me that patients who were on too much Prozac described a feeling of needing to suddenly get up and start doing things, like cleaning. That was it! I felt like I had ants in my pants- like I needed to be constantly moving, or I might jump out of my skin.
So, when I increased my dose, hoping to quell my restlessness, what was happening was that I was ramping up my anxiety levels, instead of decreasing them.
She suggested I work towards cutting my dosage in half- from 40 mg to 20 mg. I was skeptical, but what she said made sense. I was mostly concerned about experiencing withdrawal effects when I cut down on the amount of medicine I was taking.
It’s been almost a month since I saw her, and I am SO THANKFUL to be able to say that she was right. My anxiety levels have decreased drastically over the past four weeks, to pre-summer levels. I’m still experiencing anxiety, but it is bearable now.
My anxiety had been so high that I had been anxious to see a doctor, but I am glad I did.